Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 17, NWS Tucson, AZ

July 11, 2014Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2014, 3:54 PM MST for Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2014, 3:54 PM MST (22:54 UTC)
Expired
Jul 11, 2014, 4:36 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS55 KTWC 112254
SVRTWC
AZC021-112345-
/O.NEW.KTWC.SV.W.0017.140711T2254Z-140711T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARAVAIPA CREEK PRESERVE...
  OR 34 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHWEST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DUDLEYVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3277 11079 3294 11087 3300 11065 3282 11064
TIME...MOT...LOC 2255Z 157DEG 7KT 3289 11072

$$
2 follow-up statements
143 
WWUS55 KTWC 112306
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST FRI JUL 11 2014

AZC021-112345-
/O.CON.KTWC.SV.W.0017.000000T0000Z-140711T2345Z/
PINAL AZ-
406 PM MST FRI JUL 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR EAST CENTRAL PINAL COUNTY...

AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUDLEYVILLE...OR 34
MILES SOUTH OF GLOBE...MOVING NORTHWEST AT 10 MPH.

LAT...LON 3277 11079 3294 11087 3300 11065 3282 11064
TIME...MOT...LOC 2303Z 157DEG 7KT 3290 11073

$$
564 
WWUS55 KTWC 112336
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
436 PM MST FRI JUL 11 2014

AZC021-112345-
/O.CAN.KTWC.SV.W.0017.000000T0000Z-140711T2345Z/
PINAL AZ-
436 PM MST FRI JUL 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAD DIMINISHED SIGNIFICANTLY IN 
INTENSITY AS IT MOVED NORTH OF DUDLEYVILLE. THAT SAID...THE WARNING 
HAS BEEN CANCELED.

LAT...LON 3277 11079 3294 11087 3300 11065 3282 11064
TIME...MOT...LOC 2335Z 157DEG 7KT 3296 11076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:26 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 1:26 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST FRI JUL 11 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY THROUGH THIS WEEKEND...ESPECIALLY FROM TUCSON
EASTWARD. OTHERWISE...A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO
NEXT WEEK. MOST STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING
HOURS BUT SOME WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL AND STRONG WINDS.

&&

.DISCUSSION...LATEST VISIBLE SATELLITE IMAGERY AND KEMX RADAR DATA
INDICATE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WHITE
MOUNTAINS INCLUDING GREENLEE COUNTY INTO THE GILA REGION OF NEW
MEXICO. MEANWHILE...THE REST OF THE FORECAST AREA IS STARTING TO SEE
SOME SHOWERS AND THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN. THE
CONVECTION IN GREENLEE COUNTY IS BEING AIDED BY A DISTURBANCE MOVING
INTO WESTERN NEW MEXICO. MEANWHILE...THERE IS A LARGE SCALE UPPER
LOW/INVERTED TROUGH NOW ACROSS EASTERN CHIHUAHUA. AS THESE FEATURES
CONTINUE TO MOVE WEST...THE STEERING FLOW WILL CONTINUE TO BECOME
MORE EASTERLY AS THE AFTERNOON PROGRESSES. THE BEST CHANCE FOR
STORMS THIS AFTERNOON AND INTO THIS EVENING ARE EXPECTED TO BE
MAINLY SOUTH AND EAST OF TUCSON WITH LESSER CHANCES TO THE NORTH AND
WEST OF TUCSON AS SOMEWHAT DRIER LOW LEVEL AIR ADVECTS IN FROM THE
WESTERN DESERTS FROM THE TUCSON AREA WESTWARD. THUS...AS PER THE 12Z
UOFA WRF-NAM AND GFS...EXPECT THE STORMS TO STRUGGLE SOMEWHAT AS
THEY MOVE INTO THE VALLEYS FROM TUCSON WESTWARD. ONE POTENTIAL
THREAT IS FOR SOME GUSTY OUTFLOWS MOVING NORTHWEST INTO THE DESERTS
TO PRODUCE LOCALIZED REDUCED VISIBILITY DUE TO BLOWING DUST. THIS IS
SOMETHING WE'LL BE KEEPING AN EYE ON AS WELL.

HEADING INTO THIS WEEKEND...WE WILL BE WATCHING THE INVERTED TROUGH
NOW IN EASTERN CHIHUAHUA CONTINUE TO PUSH WEST. EXPECT DEEP LAYER
EAST TO NORTHEAST FLOW SATURDAY WHICH IS NORMALLY FAVORABLE...BUT
PWAT VALUES ARE PROGGED TO BE DOWN TO ABOUT 1.2 INCHES AS THAT LOWER
LEVEL DRIER AIR MENTIONED ABOVE CONTINUES TO IMPACT MAINLY THE
WESTERN HALF OF THE FORECAST AREA. THUS...WHILE WE EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD...THEY WILL HAVE SOME
TROUBLE PUSHING SOUTHWESTWARD INTO THE LOWER DESERTS DUE TO THE
DRIER AIR.

BY SUNDAY...MOISTURE VALUES ARE PROGGED TO BE ON THE INCREASE AGAIN
AS THE DAY PROGRESSES. THIS IN COMBINATION WITH STRONGER EAST TO
SOUTHEAST STEERING FLOW SHOULD RESULT IN BETTER COVERAGE OF SHOWERS
AND THUNDERSTORMS...WITH THE POTENTIAL OF GETTING ALL THE WAY INTO
THE WESTERN DESERTS AS WELL. THE FLASH FLOODING THREAT WILL LIKELY
BE REDUCED THIS WEEKEND AS WELL DUE TO QUICKER STORM MOTIONS WITH
PERHAPS AN INCREASED SEVERE STORM THREAT.

FOR NEXT WEEK...AN OVERALL ACTIVE PERIOD IS EXPECTED TO START THE
WEEK...PERHAPS TRENDING BACK TOWARDS A LOW TO MID GRADE MONSOON
PATTERN BY THE MIDDLE OF NEXT WEEK AS THE MID/UPPER LEVEL HIGH
CENTERS ITSELF MORE OVER ARIZONA.

&&

.AVIATION...ISOLATED TO SCATTERED TSRA OVER THE MOGOLLON RIM AND
WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND INTO WEST CENTRAL NEW
MEXICO WILL CONTINUE TO MOVE WEST THROUGH THE AFTERNOON INTO PARTS
OF GRAHAM COUNTY NEAR KSAD. SHRA/TSRA'S WILL DEVELOP OVER COCHISE
COUNTY AND SPREAD WEST DURING THE AFTERNOON AND INTO THE EVENING
HOURS OVER PARTS OF SOUTHEAST ARIZONA...POTENTIALLY AS FAR WEST AS
KTUS. A LESSER CHANCE OF STORMS W OF KTUS...BUT STILL ISOLATED TO
LOW END SCATTERED DEVELOPMENT. MVFR VSBY NEAR +TSRA...AS WELL AS
WIND GUSTS MOSTLY AROUND 35-40 KTS. OTHERWISE...CLOUD DECKS WILL BE
AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN SUFFICIENT TO PROVIDE SCATTERED
TO PERHAPS NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO
NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:09 PM MSTSpecial Weather StatementTWC51 min
Jul 10, 5:38 PM MSTSpecial Weather StatementTWC22 min
Jul 10, 9:42 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz108 min
Jul 10, 11:23 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee112 min
Jul 11, 3:34 PM MSTAreal Flood AdvisoryTWCGreenlee116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.